Get your full text copy in PDF
Paolo K. Soriano, Mukul Bhattarai, Carrie N. Vogler, Tamer H. Hudali
(Department of Internal Medicine, Southern Illinois University, Springfield, IL, USA)
Am J Case Rep 2017; 18:454-457
Trigger-point injection (TPI) therapy is an effective modality for symptomatic treatment of myofascial pain. Serious adverse effects are rarely observed. In this report, we present the case of a 39-year-old man who experienced severe, transient hypokalemic paralysis in the context of TPI therapy with methylprednisolone, bupivacaine, and epinephrine. He was successfully treated with electrolyte replacement in a closely monitored setting.
CASE REPORT: A 39-year-old man with no past medical history except for chronic left hip pain from a work-related injury received a TPI with methylprednisolone and bupivacaine. The TPI targeted the left iliopsoas tendon and was administered using ultrasound guidance. There were no immediately perceived complications, but within 12 h he presented with severe hypokalemic paralysis with a serum potassium 1.7 mmol/L. Judicious potassium repletion was initiated. Repeated tests after 6 h consistently showed normal potassium levels of 4.5 mmol/L.
CONCLUSIONS: Severe hypokalemic paralysis in the context of trigger-point injection is an incredibly rare occurrence and this is the first case report in English literature. A high index of clinical suspicion and a systematic approach are therefore required for prompt diagnosis and management of this obscure iatrogenic entity. Clinicians can enhance patient safety by allowing the primary pathology to guide them.